Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2015, 10:06 AM CDT for Tama County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2015, 10:06 AM CDT (15:06 UTC)
- Expired
- Jun 22, 2015, 10:26 AM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Tama County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS53 KDMX 221506 SVRDMX IAC171-221545- /O.NEW.KDMX.SV.W.0075.150622T1506Z-150622T1545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1006 AM CDT MON JUN 22 2015 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TAMA COUNTY IN CENTRAL IOWA... * UNTIL 1045 AM CDT * AT 1005 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF REINBECK...OR 12 MILES SOUTHEAST OF GRUNDY CENTER... MOVING EAST AT 65 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... TRAER...DYSART...GLADBROOK...GARWIN...CLUTIER...LINCOLN...TF CLARK STATE PARK AND UNION GROVE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4208 9277 4229 9276 4230 9230 4206 9230 TIME...MOT...LOC 1505Z 272DEG 55KT 4220 9267 HAIL...0.88IN WIND...60MPH $$ REV
1 follow-up statement
987
WWUS53 KDMX 221526
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 AM CDT MON JUN 22 2015
IAC171-221535-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-150622T1545Z/
TAMA IA-
1026 AM CDT MON JUN 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAMA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN IOWA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES .
LAT...LON 4208 9277 4229 9276 4230 9230 4206 9230
TIME...MOT...LOC 1523Z 272DEG 55KT 4219 9216
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:26 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 22, 6:26 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 626 AM CDT MON JUN 22 2015 .SHORT TERM /TODAY/... ISSUED AT 357 AM CDT MON JUN 22 2015 THE OVERALL FORECAST SETUP FOR TODAY IS REMARKABLY SIMILAR TO THAT OF SATURDAY...JUST TWO DAYS AGO. ONCE AGAIN A LARGE MESOSCALE CONVECTIVE SYSTEM IS BARRELING EASTWARD ACROSS SOUTH DAKOTA AT THIS HOUR...AND WILL AFFECT NORTHERN IOWA BETWEEN ABOUT 5 AND 9 AM THIS MORNING WITH SEVERE WEATHER POSSIBLE. THE AIRMASS AHEAD OF AND SOUTH OF THIS SYSTEM...OVER MOST OF IOWA...IS VERY UNSTABLE WITH DEEP ATMOSPHERIC MOISTURE PRESENT. THE EARLY MORNING MCS WILL LEAVE IN ITS WAKE AN OUTFLOW BOUNDARY STRETCHING SOMEWHERE ACROSS CENTRAL OR NORTHERN IOWA...WITH A COOL FRONT COMING IN FROM THE NORTHWEST ON ITS HEELS THIS AFTERNOON. ONCE AGAIN THESE BOUNDARIES WILL PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT LATER IN THE DAY. THERE MAY BE SOME ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT FROM LATE MORNING INTO EARLY AFTERNOON...BUT ALL INDICATIONS ARE THAT MID LEVEL CAPPING WILL MITIGATE THIS POSSIBILITY. HOWEVER...AS WE REACH PEAK HEATING IN THE AFTERNOON AND EVENING INITIATION SHOULD OCCUR ON THE BOUNDARY/IES SOMEWHERE ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA...AGAIN EXACTLY AS OCCURRED TWO DAYS AGO...AND ONCE AGAIN WITH A THREAT OF ALL MODES OF SEVERE WEATHER AS OUTLINED BY SPC PRODUCTS. HAVE INCREASED MAX TEMPERATURES AND DEWPOINTS A BIT TODAY AS STIFF SOUTHWEST BREEZES WILL PUMP IN HOT AND HUMID AIR EVERYWHERE SOUTH OF THE APPROACHING BOUNDARY/IES...MAKING FOR A VERY MUGGY DAY ONCE AGAIN WITH HEAT INDEX VALUES IN THE LOW 100S ACROSS SOUTHERN IOWA IN THE AFTERNOON. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 357 AM CDT MON JUN 22 2015 EXPECT TUESDAY TO BE MORE OR LESS A COOLER VERSION OF SUNDAY AS HIGH PRESSURE SHOULD START OVER SD AT 12Z TUE...MAKING IT TO CENTRAL IA BY 00Z WED. WITH OVERNIGHT CAA NOW ALL BUT A LOCK...TEMPERATURES CONTINUE TRENDING DOWNWARD IN TEMPERATURES AS 850MB TEMPS NOW MAKING IT DOWN TO 12C ACROSS OUR NORTH AND AROUND 16C IN OUR SOUTH. SOURCE REGION OF KINL AND KGGW 00Z SOUNDINGS INITIALIZE WELL WITH THESE TEMPS. HAVE THUS DROPPED MIN AND MAX TEMPS EVEN FURTHER FROM PVS FCSTS. MODELS LIKELY HAVING CONVECTIVE FEEDBACK ISSUES FOR TUE PM AND ARE OVERALL BRINGING IN POPS TOO FAR NORTH TOO FAST. GREAT RUN-TO-RUN CONSISTENCY OF BOUNDARY OF THETA-E ADVECTION ASSOCIATED WITH A SHORTWAVE EJECTING OFF THE ROCKIES. THIS BOUNDARY WILL PUSH NORTHWARD INTO SOUTHERN IA...NEARING THE DSM METRO BY 12Z WED. PWATS WITH THIS SETUP ARE SLATED TO BE IN THE 1.75 TO 2 INCH RANGE AND 0-6KM MIXING RATIOS TO BE UP TO 8 G/KG. INTERESTING DEVELOPMENT HAS TAKEN PLACE IN THAT TODAY/S 00Z MODEL SOLUTIONS SHOWING AGREEMENT WITH PUSHING A BOUNDARY BEHIND THE SHORTWAVE THROUGH IOWA. THIS SCENARIO RESEMBLES THE BOUNDARY PASSAGES FROM THIS PAST SATURDAY AND MONDAY AFTERNOON. MODELS AGREE ON THE FEATURE...BUT THE TIMING/LOCATION IS WAY OFF AS THE NAM AND GFS ARE A SOLID 12 HOURS APART...WITH THE NAM BEING FASTER. AS WITH PREVIOUS DAYS...SVR WX THREAT DEPENDENT ON WHERE BOUNDARY IS DURING PEAK HEATING HOURS. AS OF NOW...LOOKING LIKE NW PART OF CWA MAY BE UNDER THREAT. HOPEFULLY 12Z RUNS WILL BRING BETTER RESOLUTION. FOR FRIDAY INTO NEXT WEEKEND...HUGE 500MB RIDGE OVER THE MOUNTAIN WEST WILL SHIFT DMX CWA INTO MORE NORTHWESTERLY FLOW. EXTENDED RANGE MODELS STILL NOT ABLE TO RESOLVE SHORTWAVE TIMING AND LOCATION SO HAVE LEFT SOME BLANKET POPS IN THERE FOR NOW. 850 MB TEMPS VERY SIMILAR TO TUESDAY/S VALUES. DIFFERENCE BTX TUESDAY AND THIS WEEKEND IS MORE CLOUD COVER LOOKING LIKELY SO HAVE LOWERED TEMPS A FEW DEGREES AGAINST GUIDANCE...WHICH OFFERED A SOLUTION CLOSER TO TUESDAY/S TEMPERATURES IN THE LOW 80S. && .AVIATION...22/12Z ISSUED AT 626 AM CDT MON JUN 22 2015 PERIODS OF THUNDERSTORMS TODAY WITH A LOT OF LOW CLOUDS AROUND AND A COOL FRONT COMING IN DURING THE AFTERNOON/EVENING. HAVE TAKEN BEST GUESS AT TIMING OF MVFR OR LOWER CIGS AND TS EFFECTS BUT AMENDMENTS ARE LIKELY. THE FRONT WILL CLEAR THINGS OUT THIS EVENING...WITH VFR CONDITIONS EXPECTED TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LEE LONG TERM...KOTENBERG AVIATION...LEE
Hazardous weather outlook, Jun 22, 4:31 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CDT MON JUN 22 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-230945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 431 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS MORNING AND THIS AFTERNOON. A FEW STORMS MAY BE STRONG TO SEVERE THIS MORNING ACROSS THE NORTH...WITH DAMAGING WINDS THE MAIN THREAT. A FEW STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON. PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AT TIMES TODAY. KOTENBERG
In the hours before
Local storm report, Jun 22, 9:36 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND DMG SHELL ROCK 42.71N 92.58W
06/22/2015 BUTLER IA EMERGENCY MNGR
POWERLINES AND TREES BLOWN DOWN THROUGHOUT
TOWN
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 9:37 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND DMG DUMONT 42.75N 92.97W
06/22/2015 BUTLER IA EMERGENCY MNGR
TREES BLOWN DOWN IN AND AROUND TOWN...TIME
ESTIMATED FROM RADAR
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 9:38 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM TSTM WND DMG ALLISON 42.75N 92.80W
06/22/2015 BUTLER IA EMERGENCY MNGR
INTERMITTENT TREES DOWN FROM ALLISON SOUTH
THROUGH APLINGTON
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 9:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM TSTM WND DMG JANESVILLE 42.64N 92.46W
06/22/2015 BREMER IA PUBLIC
VIA SOCIAL MEDIA...PICTURE OF TREE ON
HOME...TIME RADAR ESTIMATED
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 9:55 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM TSTM WND DMG PLYMOUTH 43.25N 93.12W
06/22/2015 CERRO GORDO IA EMERGENCY MNGR
NUMEROUS TREES UPROOTED THROUGHOUT TOWN.
BINS BLOWN DOWN. WINDS ESTIMATED TO BE IN
EXCESS OF 60 MPH. TIME ESTIMATED FROM RADAR.
OTHER TREE DAMAGE THROUGHOUT THE COUNTY.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 10:00 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM TSTM WND DMG DUNKERTON 42.57N 92.16W
06/22/2015 BLACK HAWK IA PUBLIC
VIA SOCIAL MEDIA...SEVERAL LARGE TREES
DOWN...TIME RADAR ESTIMATED
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 39 min |
| Jun 22, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 28 min |
| Jun 22, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 25 min |
| Jun 22, 5:58 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 47 min |
| Jun 22, 5:59 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 46 min |
| Jun 22, 6:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 4 more | 47 min |
| Jun 22, 6:55 AM CDT | Tornado Warning | DMX | Humboldt, Wright | 35 min |
| Jun 22, 7:16 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Webster and 1 more | 44 min |
| Jun 22, 7:33 AM CDT | Wind Advisory | DMX | Calhoun, Cerro Gordo, Emmet, Franklin, Hancock, Humboldt and 8 more | 2 hr |
| Jun 22, 7:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hamilton and 1 more | 51 min |
| Jun 22, 7:55 AM CDT | High Wind Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 65 min |
| Jun 22, 8:22 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 36 min |
| Jun 22, 8:38 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Humboldt, Kossuth and 3 more | 82 min |
| Jun 22, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 44 min |
| Jun 22, 11:06 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy | 39 min |
| Jun 22, 5:08 PM CDT | Tornado Warning | DMX | Lucas, Marion, Monroe | 37 min |
| Jun 22, 5:44 PM CDT | Tornado Warning | DMX | Monroe | 31 min |
| Jun 22, 6:10 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 20 min |
| Jun 22, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
| Jun 22, 6:33 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 6 hr |
| Jun 22, 6:44 PM CDT | Tornado Warning | DMX | Davis | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.